Oct. 24, 2007 — Provigil, a prescription stay-awake drug, is getting newwarnings about the risk of life-threatening rash, other serioushypersensitivity reactions, and psychiatric symptoms.
Provigil is used to promote wakefulness in adults with conditions involvingexcessive sleepiness, including narcolepsy.
At least one person died of multi-organ failure shortly after startingProvigil, and there have been “rare” cases of serious orlife-threatening rash in patients taking Provigil, states the drug’s maker,Cephalon Inc.
The FDA and Cephalon advise patients to immediately stop Provigil and call adoctor if they have rash or other hypersensitivity reactions including:
- Swelling of the face, eyes, lips, tongue, or larynx
- Difficulty swallowing or breathing
Harmless rashes can also occur in patients taking Provigil. But it’s”not possible to reliably predict which rashes will prove to beserious,” so patients should stop Provigil at the first sign of rash,unless the rash is “clearly not drug-related,” states Cephalon.
Psychiatric symptoms including anxiety, mania, hallucinations, and suicidalthinking have also been reported in patients taking Provigil.
Doctors should be cautious about giving Provigil to patients with a historyof psychosis, depression, or mania, states Cephalon.
Cephalon recommends that doctors should consider stopping Provigil inpatients who develop psychiatric symptoms.